Tennessee, 2006

Hail and Damaging Wind in Tennessee, April 30, 2006

April 30, 2006 · NWS MEG · 4 events in 3 counties and zones

3 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Apr 30, 8:01 PM CST, 41 minutes earlier.

Area forecast discussion, Apr 30, 8:01 PM CST, 41 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
901 PM CDT SUN APR 30 2006

.DISCUSSION...00Z UPPER AIR ANALYSIS SHOWS SHORTWAVE BEGINNING TO
DEPART THE MID SOUTH AND ANOTHER ONE ACROSS SOUTHWEST MISSOURI AND
OKLAHOMA TO APPROACH. HOWEVER...WITH THE LOSS OF DAYTIME HEATING
THINK THAT CONVECTIVE POTENTIAL WILL CONTINUE TO DIMINISH AS THE
NIGHT PROGRESSES. AS A RESULT...TRIMMED BACK POPS TO THE NORTHERN
TIER OR TWO OF COUNTIES OVERNIGHT AND REMOVED THUNDER OVERNIGHT.

UPDATED GRIDS HAVE ALREADY BEEN PUBLISHED.

CJC

.PREV DISCUSSION...ISSUED 359 PM CDT SUN APR 30 2006

TONIGHT...QUASI-STATIONARY BOUNDARY BISECTING THE MID SOUTH JUST
EAST OF THE MISSISSIPPI RIVER AND AN UPPER LEVEL SHORTWAVE IS THE
FOCUS FOR CONVECTION ACROSS THE MID SOUTH THIS EVENING.
REGIONAL/KNQA WSR-88D RADAR SHOWS SURFACE BOUNDARY JUST BARELY EAST
OF THE RIVER LATE THIS AFTERNOON. LAPS ANALYSIS INDICATES BETWEEN
900- 1300 J/KG SURFACE BASED CAPE...LI/S AROUND -7 TO -8...AND STEEP
700-500 MB LAYER MID LEVEL LAPSE RATES...PRIMARILY WEST OF THE
MISSISSIPPI RIVER. CONSEQUENTLY CONVECTION HAS DEVELOPED ACROSS
MISSOURI AND ARKANSAS LATE THIS AFTERNOON. THINK THAT CONVECTION
WILL LAST THROUGH MID EVENING...AND GRADUALLY BEGINNING TO TAPER OFF
WITH THE LOSS OF DAYTIME HEATING. FREEZING LEVELS BELOW 10KFT AND A
SOMEWHAT FAVORABLE WIND PROFILE ALOFT WILL SUPPORT A HAIL AND WIND
THREAT WITH ANY SEVERE THUNDERSTORMS. NEAR THE SURFACE BOUNDARY
ACROSS NORTHEAST ARKANSAS...MISSOURI BOOTHEEL...AND EXTREME
NORTHWEST TENNESSEE...35KTS 0-6KM BULK SHEAR AND SOMEWHAT FAVORABLE
EQUILIBRIUM LEVELS/LCLS MIGHT SUPPORT A BRIEF BUT ISOLATED TORNADO
IN THE CONVECTION.

MONDAY AND TUESDAY...NOT MUCH CHANGE EXPECTED IN THE SYNOPTIC
PATTERN ACROSS THE MID SOUTH FOR MONDAY AND TUESDAY AS INDIVIDUAL
SHORTWAVES PINWHEEL AROUND THE UPPER LEVEL LOW. MAIN FOCUS FOR
INSTABILITY DURING THIS TIME FRAME WILL BE DAYTIME HEATING WITH
SURFACE BASED CAPES APPROACHING 2000 J/KG...MODERATE TO STEEP 700-
500 MB LAYER MID LEVEL LAPSE RATES BETWEEN 6.5 TO 7.0 C/KM...AND
LI/S AROUND -7. SHORT TERM MODELS SUGGEST THAT THE PRIMARY SEVERE
WEATHER THREATS AT THIS TIME WILL BE LARGE HAIL/DAMAGING WINDS.
CURRENT THINKING MATCHES UP WELL WITH SPC DAY2/DAY3 OUTLOOK.

LONG TERM...(WEDNESDAY THROUGH SATURDAY)...LONG RANGE MODELS FEATURE
NEARLY ZONAL FLOW ACROSS THE LOWER MISSISSIPPI VALLEY AT THE
BEGINNING OF THE PERIOD. AN UPPER LEVEL LOW WILL MOVE ACROSS CANADA
EVENTUALLY ROTATING AROUND HUDSON BAY...AND DROPPING A COLD FRONT
ACROSS THE LOWER MISSISSIPPI VALLEY BY THURSDAY AND FRIDAY.
ASSOCIATED UPPER LEVEL TROUGH WILL SLIDE THROUGH AND DEPART THE
MID SOUTH ON SATURDAY.

&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&

CJC
Hazardous weather outlook, Apr 30, 8:05 PM CST, 37 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
905 PM CDT SUN APR 30 2006

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-011115-
ALCORN-BENTON(MS)-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-
MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
905 PM CDT SUN APR 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE WEATHER ACROSS A PORTION OF EXTREME
NORTHWEST TENNESSEE THIS EVENING PRIMARILY NORTH OF A LINE FROM
DYERSBURG TO VALE. THE PRIMARY SEVERE WEATHER THREATS ARE DAMAGING
WINDS AND LARGE HAIL. OTHERWISE...THE PROBABILITY OF WIDESPREAD
HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE A SLIGHT RISK OF SEVERE WEATHER ACROSS THE ENTIRE
MID-SOUTH AREA MONDAY AND TUESDAY...MAINLY DURING THE AFTERNOON AND
EARLY EVENING HOURS. LITTLE CHANGE IN THE WEATHER PATTERN IS
ANTICIPATED THROUGH TUESDAY. AS WEAK WEATHER SYSTEMS MOVE ACROSS
THE AREA...DEVELOPMENT OF ISOLATED TO SCATTERED THUNDERSTORMS IS
POSSIBLE. SOME OF THESE STORMS MAY BE CAPABLE OF PRODUCING LARGE
HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS EVENING AND AGAIN ON MONDAY
AND TUESDAY.

In the hours before

Special weather statement, Apr 30, 4:11 PM CST, 4 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
511 PM CDT SUN APR 30 2006

ARZ009-302300-
CLAY AR-
511 PM CDT SUN APR 30 2006

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...CLAY COUNTY.

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL WAS
LOCATED 3 MILES WEST OF SUCCESS AT 511 PM CDT...MOVING EAST AT 20
MPH.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN CLAY COUNTY...INCLUDING THE CITY OF CORNING...SHOULD
MONITOR THIS STORM CLOSELY.
Special weather statement, Apr 30, 5:02 PM CST, 3 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
602 PM CDT SUN APR 30 2006

ARZ009-MOZ113-302330-
CLAY AR-DUNKLIN MO-
602 PM CDT SUN APR 30 2006

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...CLAY AND DUNKLIN COUNTIES.

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL WAS
LOCATED 5 MILES NORTHWEST OF ST. FRANCIS AT 602 PM CDT...MOVING
NORTHEAST AT 25 MPH.

PEOPLE IN CLAY AND DUNKLIN COUNTIES...INCLUDING THE CITIES OF
CAMPBELL AND MALDEN...SHOULD MONITOR THIS STORM CLOSELY.
Local storm report, Apr 30, 5:49 PM CST, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
649 PM CDT SUN APR 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     FUNNEL CLOUD     CLARKTON                36.45N 89.97W
04/30/2006                   DUNKLIN            MO   TRAINED SPOTTER

0632 PM     HAIL             1 NW CLARKTON           36.46N 89.98W
04/30/2006  M1.00 INCH       DUNKLIN            MO   TRAINED SPOTTER

0635 PM     HAIL             CAMPBELL                36.49N 90.07W
04/30/2006  M0.88 INCH       DUNKLIN            MO   AMATEUR RADIO

0645 PM     HAIL             4 E CAMPBELL            36.49N 90.00W
04/30/2006  M1.75 INCH       DUNKLIN            MO   LAW ENFORCEMENT

            REPORTED BY LAW ENFORCEMENT 4 MILES EAST OF CAMPBELL ON
            HWY 62.

0645 PM     FUNNEL CLOUD     4 E CAMPBELL            36.49N 90.00W
04/30/2006                   DUNKLIN            MO   LAW ENFORCEMENT

&&

CJC
Local storm report, Apr 30, 6:34 PM CST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
734 PM CDT SUN APR 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     FUNNEL CLOUD     CLARKTON                36.45N 89.97W
04/30/2006                   DUNKLIN            MO   TRAINED SPOTTER

0632 PM     HAIL             1 NW CLARKTON           36.46N 89.98W
04/30/2006  M1.00 INCH       DUNKLIN            MO   TRAINED SPOTTER

0635 PM     HAIL             CAMPBELL                36.49N 90.07W
04/30/2006  M0.88 INCH       DUNKLIN            MO   AMATEUR RADIO

0645 PM     FUNNEL CLOUD     4 E CAMPBELL            36.49N 90.00W
04/30/2006                   DUNKLIN            MO   LAW ENFORCEMENT

0645 PM     HAIL             4 E CAMPBELL            36.49N 90.00W
04/30/2006  M1.75 INCH       DUNKLIN            MO   LAW ENFORCEMENT

            REPORTED BY LAW ENFORCEMENT 4 MILES EAST OF CAMPBELL ON
            HWY 62.

0720 PM     HAIL             S MALDEN                36.58N 89.98W
04/30/2006  E0.88 INCH       DUNKLIN            MO   AMATEUR RADIO

            PEA TO NICKEL SIZE HAIL COVERING THE GROUND

0725 PM     HAIL             N CLARKTON              36.45N 89.97W
04/30/2006  E0.88 INCH       DUNKLIN            MO   AMATEUR RADIO

&&

CJC
Special weather statement, Apr 30, 6:53 PM CST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
753 PM CDT SUN APR 30 2006

TNZ001-002-010200-
LAKE TN-OBION TN-
753 PM CDT SUN APR 30 2006

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...LAKE AND OBION COUNTIES.

A STRONG THUNDERSTORM CAPABLE OF PRODUCING A TORNADO AND UP TO
GOLFBALL SIZE HAIL WAS LOCATED 22 MILES WEST OF CLAYTON AT 753 PM
CDT...MOVING EAST AT 50 MPH.

THIS STORM COULD BECOME SEVERE RAPIDLY.

PEOPLE IN LAKE AND OBION COUNTIES...INCLUDING THE CITY OF UNION
CITY...SHOULD MONITOR THIS STORM CLOSELY.

The radar

The Paducah radar (KPAH), 77 km away, was scanning. The volume nearest the first event began at 02:41 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Obion

When
April 30, 8:42 PM CST to 8:45 PM CST
Where
Obion County, Union City
Measured
0.75 in hail
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
36.417, -89.050

Hail, Weakley

When
April 30, 9:00 PM CST to 9:05 PM CST
Where
Weakley County, 2 mi NE of Hyndsver
Measured
0.75 in hail
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
36.383, -88.733

Thunderstorm Wind, Henry

When
April 30, 9:32 PM CST to 9:35 PM CST
Where
Henry County, Puryear
Measured
55 kt (63 mph) measured gust
Property damage
$10
Reported by
TRAINED SPOTTER
Coordinates
36.450, -88.333

Measured wind gust of 63 mph was recorded from home weather station.

Hail, Henry

When
April 30, 9:38 PM CST to 9:40 PM CST
Where
Henry County, Puryear
Measured
1 in hail
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
36.450, -88.333

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2006Every state in 2006This day in weather historyWarnings in Tennessee, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5502476, 5502477, 5502478, 5502479.